Thunderstorm Wind, Wayne
- When
- June 29, 2:10 PM EST
- Where
- Wayne County, Livonia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.383, -83.367
A trained spotter reported trees blown down.
4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 29, 8:55 AM EST, 5 hours 15 minutes earlier.
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 955 AM EDT SUN JUN 29 2003 MAIN CONCERN IS WITH CONVECTIVE POTENTIAL THIS MORNING/EARLY AFTERNOON. DECENT SHORTWAVE APPARENT ON WATER VAPOR LOOP THIS MORNING PUSHING ACROSS LAKE MICHIGAN AT NOSE OF OBSERVED 55KT 500MB/100KT 300MB JETS. SURFACE TROUGH EXTENDS FROM LAKE MICHIGAN INTO NORTHERN ILLINOIS...WITH MOISTURE POOLING ALONG IT WITH DEWPOINTS INTO THE LOW/MID 60S. ONE LONE THUNDERSTORM MOVING INTO CENTRAL LOWER...OTHERWISE GRR/DTX RADARS SHOW WEAK ECHOES ACROSS SOUTHERN LOWER WITH MID CLOUD DECK OBSERVED AROUND 10KFT. PER VIS SATELLITE AND CONSIDERING WEAK REFLECTIVITIES...THINK THESE CLOUDS WILL HAVE A LARGER IMPACT ON THE AMOUNT OF INSOLATION AND DESTABILIZATION WE WILL SEE TODAY /LIMITING IT FURTHER/. UNMODIFIED 12Z SOUNDING FROM APX SHOWS 700J/KG ELEVATED INSTABILITY...WITH SLIGHTLY STEEPER MID LEVEL LAPSE RATES COMPARED TO FARTHER SOUTH. THIS SEEMS TO HAVE BEEN ENOUGH TO FIRE A THUNDERSTORM ALONG NORTHWARD BULGE OF 850MB THETA-E RIDGE...BUT NOT FARTHER SOUTH INTO THE TEMPORARILY MORE STABLE AIR. ADDITIONAL ACTIVITY FARTHER SOUTH ACROSS OHIO IN DEEPER MOISTURE ALONG 700MB THETA-E RIDGE. STILL A NUMBER OF PARAMETERS ARE PLUSES FOR SEVERE WEATHER. BETTER WIND FIELD COMPARED TO YESTERDAY WITH MID LEVEL FLOW INCREASING NEAR 60KTS AND GOOD UPPER-LEVEL DIVERGENCE NEAR NOSE OF THE JET. 0-3KM HELICITY PROGGED NEAR 100M2/S2 AND 0-6KM SHEAR NEAR 30M/S...BUT ARE DECREASING DURING THE DAY. FREEZING LEVEL /OBSERVED AND RUC FORECAST/ HOVERS JUST ABOVE 11KFT...SIMILAR TO WHAT WAS OBSERVED AT DTX 00Z LAST NIGHT. WET-BULB ZERO HEIGHTS ARE LOWER WITH DRY PUNCH MOVING IN...APPARENT ON WATER VAPOR LOOP RACING THE MAIN UPPER ENERGY INTO THE STATE. RUC/ETA FORECAST CAPES AROUND 1500J/KG WITH LIS DOWN NEAR -8C. HOWEVER THAT INSTABILITY IS HIGHLY DEPENDANT ON INSOLATION...WHICH IS QUESTIONABLE GIVEN THE CLOUD COVER AROUND. 00Z 4KM BAMEX MM5 RUN /WHICH HAD A GOOD HANDLE ON CONVECTIVE MODE/STRENGTH/TIMING OF THE ACTIVITY YESTERDAY ACROSS LOWER MICHIGAN/ IS ALSO NOT THAT IMPRESSIVE. IT IS OVERDONE WITH THE ONE THUNDERSTORM MOVING ACROSS CENTRAL LOWER...WHICH IS THEN FOLLOWED BY ANOTHER CLUSTER NOW THROUGH NOON. ADDITIONAL SCATTERED THUNDERSTORMS THEN DEVELOP DURING THE AFTERNOON OVER THE FAR EASTERN CWA...BUT DO NOT REALLY GET GOING UNTIL AFTER THEY CLEAR THE STATE. THIS IS IN LINE WITH CURRENT SPC CONVECTIVE OUTLOOK...WHICH HIGHLIGHTS THE MAIN SEVERE THREAT EAST OF THE STATE WITH BETTER DESTABILIZATION DURING THE AFTERNOON. CURRENTLY WEAK ECHOES ACROSS WESTERN LOW ARE BEGINNING TO GET A LITTLE WARMER AS THEY TAP INTO SOME BETTER INSTABILITY AS INDICATED BY THE 12Z RUC. 13Z LAPS ANALYSIS ALSO SHOWS CAPES NEAR 800J/KG AND LIS AROUND -3C. EXPECT ACTIVITY TO CONTINUE TO INTENSIFY...BUT QUESTION STILL REMAINS ABOUT SEVERE POTENTIAL. WILL CONTINUE TO MONITOR FOR THE NEXT HOUR OR TWO TO SEE HOW IT EVOLVES BEFORE UPDATING THE HWO/CONVECTIVE OUTLOOK. BRAVENDER FULL MORNING DISCUSSION... WATER VAPOR AND IR LOOPS SHOW GOOD CIRCULATION IN ASSOCIATION WITH UPPER WAVE ENTERING INTO WEST CENTRAL WISCONSIN. THIS WAVE WILL BE THE MAJOR FEATURE AFFECTING CONVECTION LATER THIS MORNING INTO EARLY AFTERNOON ACROSS SOUTHEAST LOWER. SECOND UPPER WAVE OVER LAKE WINNIPEG NOT AS WELL ORGANIZED AND ASSOCIATED TROF AXIS NOT WELL DEFINED. MODELS SHOW THIS WAVE MOVING TO SOUTHEAST LOWER JUST BEFORE 00Z...BUT MODELS INDICATING MOISTURE DIMINISHING RAPIDLY AND VERY LITTLE BACKING OF LOW LEVEL WIND FIELD AHEAD OF THIS WAVE. MODELS IN GENERAL AGREEMENT THROUGH 84 HOURS...HOWEVER THE ETA APPEARS TO BE DOING A MUCH BETTER JOB WITH THE 6 HOUR FORECAST OVER NORTHERN LAKE HURON...WITH A 1012 OPEN SURFACE WAVE AS OPPOSED TO THE MORE AGGRESSIVE 1009 CLOSED LOW DEPICTED BY THE GFS...THUS THE ETA SOLUTION WILL BE USED FOR THIS PACKAGE. MAIN CONCERN FOR THIS PACKAGE WILL BE CHC OF SEVERE THUNDERSTORMS FOR EARLY THIS AFTERNOON. MODELS SHOW A DESCENDING MID LEVEL JET CORE AROUND 18Z AS 500 MB TROF AXIS SWINGS THROUGH SOUTHEAST LOWER. MODEL CAPES RUNNING BETWEEN 1600-2000 J/KG ACROSS THE SOUTHERN PORTION OF THE CWA AND 0-6 KM SHEAR VECTOR OF 25M/S. IN ADDITION MID LEVEL DRY SLOTTING INCREASING NEGATIVE BUOYANCY POTENTIAL...AND LOW LEVEL CONVERGENCE INCREASING AS WINDS BACK AHEAD OF UPPER TROF AXIS. ANTICIPATE SCATTERED TO BROKEN LINE OF CONVECTION ALONG THIS TROF AXIS FOR EARLY THIS AFTERNOON BEFORE MID LEVEL MOISTURE SCOURS OUT ALTOGETHER. BIGGEST THREAT FOR SEVERE WILL BE SOUTH OF M-59 WHERE CAPES ARE RUNNING A LITTLE HIGHER...SFC DEW POINTS INTO MID 60S...AND MODELS EVEN INDICATING A BUBBLE OF HIGHER 850MB AIR OVER FAR SOUTHEAST LOWER AT 18Z...THIS IS ALSO IN RESPONSE TO BACKING LOW LEVEL FLOW AHEAD OF UPPER WAVE. 850-700MB LAYER Q-VECTOR DIVERGENCE FAIRLY STRONG IN WAKE OF UPPER WAVE...AND THIS SHOULD BE ENOUGH TO SCOUR OUT CLOUDS DURING THE EVENING. GUIDANCE TEMPERATURES IN GOOD AGREEMENT AND SEE NO REASON TO DEVIATE MORE THAN A FEW DEGREES AT THIS TIME. BUILDING HIGH PRESSURE MONDAY THROUGH WEDNESDAY AND NO POPS. .DTX...NONE. EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE) GSS
MIZ047>049-053>055-060>063-068>070-075-076-082-083-301200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1245 PM EDT SUN JUN 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS MUCH OF SOUTHEAST LOWER MICHIGAN. THE STRONGEST STORMS ARE EXPECTED BETWEEN 2 PM AND 6 PM...MAINLY EAST OF A LINE FROM ADRIAN TO LAPEER TO PORT HURON. SOME OF THESE STORMS MAY BECOME SEVERE...AND HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH IN DIAMETER. STORM MOTION WILL BE TO THE EAST AT 35 MPH. A SURFACE TROUGH EXTENDING FROM NORTHERN LOWER MICHIGAN TO NORTHERN ILLINOIS WILL MOVE EAST ACROSS THE STATE THIS AFTERNOON. DEEPER MOISTURE FROM SOUTHERN LAKE MICHIGAN TO LAKE ERIE WILL MOVE EAST AHEAD OF THE TROUGH. THE ATMOSPHERE WILL CONTINUE TO DESTABILIZE DESPITE THE CLOUD COVER ACROSS THE REGION. SEVERE WEATHER IS POSSIBLE WITH THIS SYSTEM...BUT WHETHER IT DEVELOPS EARLY ENOUGH TO AFFECT SOUTHEAST MICHIGAN IS THE QUESTION. THE RACE IS ON BETWEEN INCREASING INSTABILITY AND DECREASING MOISTURE...IN ADDITION TO THE SPEED OF THE SURFACE TROUGH NECESSARY FOR THUNDERSTORM INITIATION. AT THIS POINT THE INGREDIENTS LOOK AS THOUGH THEY WILL NOT COME TOGETHER ACROSS THE SAGINAW VALLEY. THE BETTER CHANCE FOR THUNDERSTORMS AND POSSIBLE SEVERE WEATHER WILL BE ACROSS FAR SOUTHEAST LOWER MICHIGAN...GENERALLY EAST OF A LINE FROM ADRIAN TO LAPEER TO PORT HURON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) BRAVENDER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
125 PM EDT SUN JUN 29 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM LIVONIA MI WIND DAMAGE
06/28/03 WAYNE TWO 8 INCH TREEN LIMBS
DOWN. REPORTED BY NWS.
BTThe Detroit radar (KDTX), 36 km away, was scanning. The volume nearest the first event began at 19:09 UTC.
4 thunderstorm wind. Local standard time, as filed.
A trained spotter reported trees blown down.
A trained spotter reported trees blown down.
A trained spotter reported trees blown down.
Local media reported trees blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366678, 5366746, 5366747, 5366748.